Kansas, 2007Flash Flood and Damaging Wind in Kansas, May 31, 2007
May 31, 2007 · NWS TOP · 2 events in 1 county or zone
A strong thunderstorm produced isolated flash flooding in parts of Republic county during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced isolated flash flooding in parts of Republic county during the late afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 1:29 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, May 31, 1:29 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT THU MAY 31 2007
.DISCUSSION...
FAIRLY COMPLEX PATTERN CONTINUES TO EVOLVE OVER THE CENTRAL PLAINS.
STACKED UPPER LEVEL LOW LOCATED OVER SOUTH DAKOTA WILL MOVE LITTLE
DURING THE SHORT TERM. AT THE SURFACE...A STATIONARY FRONT WAS
LOCATED ACROSS THE RED RIVER VALLEY...DELINEATING A TROPICAL AIR
MASS TO THE SOUTH. A WEAK LEE TROUGH WAS FORMING ALONG THE HIGH
PLAINS WHICH RESULTED IN A MODIFIED TRANSPORT OF MOISTURE BACK
NORTHWARD. THIS ALSO WILL BE ONE OF THE LIKELY FOCUSES FOR EVENING
CONVECTION ALONG THE HIGH PLAINS WITH WEAK CONFLUENCE FOUND AT THE
SURFACE. IN ADDITION...ANOTHER COLD FRONT WILL BEGIN TO SHIFT
SOUTHEASTWARD INTO THE CENTRAL PLAINS LATE TONIGHT INTO TOMORROW.
LOOKING ABOVE THE SFC...SEVERAL SHORTWAVE TROUGHS WILL ROTATE AROUND
THE PERIPHERY OF THE UPPER LOW PROVIDING ENHANCED PERIODS OF LIFT
OVER THE CENTRAL PLAINS.
SCATTERED THUNDERSTORMS OVER WESTERN KANSAS WILL LIKELY EVOLVE INTO
A MCS DURING THE EVENING AND OVERNIGHT HOURS. THIS ACTIVITY SHOULD
REMAIN SLIGHTLY ELEVATED BUT FAIRLY ROBUST AS IT PROGRESSES EASTWARD
WITH WESTERLY WINDS ALOFT AND A LLJ OF 35-40 KTS. CURRENT
INDICATIONS PLACE THE THUNDERSTORM COMPLEX ACROSS WESTERN SECTIONS
OF THE CWA SHORTLY BEFORE MIDNIGHT BEFORE MOVING IT ACROSS THE CWA
DURING THE MORNING HOURS. STRAIGHT LINE DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE DURING THE OVERNIGHT HOURS...ESPECIALLY
ACROSS THE WESTERN HALF OF THE CWA WHERE SHEAR AND INSTABILITY WILL
BE BEST JUXTAPOSED. IN ADDITION...PW VALUES ON THE ORDER OF 1.50
INCHES AND NEAR SATURATED GROUNDS COMBINED WITH POTENTIAL HEAVY
RAINFALL FROM CONVECTION WITHIN A SHORT PERIOD OF TIME WILL LEAD TO
A FLASH FLOODING CONCERN.
CONVECTIVE EVOLUTION FOR FRIDAY REMAINS UNCERTAIN AS MESOSCALE
DETAILS ARE NOT YET RESOLVED FROM TONIGHTS ACTIVITY. BEST
INDICATIONS SUGGEST MCS WILL BE IN THE PROCESS OF WEAKENING AROUND
SUNRISE FRIDAY MORNING. WHILE THERE STILL EXISTS THE POTENTIAL FOR
AN ISOLATED SEVERE STORM DURING THE MORNING...ESPECIALLY WITH ANY
NEW ACTIVITY DEVELOPING ALONG THE LEADING EDGE OF ANY LARGE SCALE
OUTFLOW BOUNDARY...MAIN FOCUS MAY CENTER ALONG FLASH FLOODING
POTENTIAL THAT MAY BE ONGOING. AS INITIAL ACTIVITY CLEARS THE
CWA...THE AFOREMENTIONED FRONTAL BOUNDARY WILL SLOWLY SLIDE SOUTHEAST
INTO PORTIONS OF NORTH CENTRAL KANSAS BY MIDDAY. ANOTHER ROUND OF
CONVECTION APPEARS REASONABLE ALONG AND AHEAD OF THE COLD FRONT
DURING THE DAY ON FRIDAY. SPEED SHEAR WILL SUPPORT ORGANIZED
ACTIVITY ALTHOUGH DIRECTIONAL SHEAR WILL BE LESSER THAN TONIGHT.
LARGEST UNCERTAINTY FALLS ON THE AVAILABLE INSTABILITY THAT WILL
DEPEND ON THE AMOUNT OF CLEARING THAT TAKES PLACE BEHIND THE INITIAL
ROUND OF CONVECTION. REGARDLESS...ANY NEW CONVECTION MAY FURTHER
AGGRAVATE THE FLOODING CONCERNS OVER THE CWA THROUGH FRIDAY NIGHT.
TOTAL RAINFALL AMOUNTS ON THE ORDER OF 2 TO 3 INCHES ARE POSSIBLE
WHERE PERSISTENT INTENSE CONVECTION OCCURS TONIGHT THROUGH FRIDAY
NIGHT.
SATURDAY NIGHT THROUGH THURSDAY...WILL BE BRIEF WITH MAIN CONCERNS
IN THE SHORT TERM. GFS AND NAM BRING BOUNDARY SLOWLY ACROSS THE
CWA EARLY SATURDAY MORNING. GIVEN UPPER FLOW PARALLEL TO THE
BOUNDARY AND PW OF 1.5 OR MORE IN THE COLUMN...HAVE KEPT SOLID
CHANCE POPS AND QPF NUMBERS GIVING UP TO .75 INCHES OF PRECIP
ACROSS PORTIONS OF THE SOUTHEAST CWA. ALSO ADDED SOME CHANCE POPS
FOR THE AFTERNOON ALONG THE NORTHERN BORDER AS NEXT RIPPLE OF
ENERGY MAY INTERACT WITH HEATING AND BRING SHOWERS
THERE...AND DID SIMILARLY FOR SUNDAY. KEPT A DRY FORECAST MON-WED
AS FLOW TRANSITIONS FROM NORTHWESTERLY TO WESTERLY AND BRINGS THE
RETURN OF THE SURFACE LEE TROF BY WED AFTERNOON. SOME INDICATIONS
FROM GFS OF ISOLATED ACTIVITY ON AND OFF THIS PERIOD...BUT NOT
ENOUGH TO PINPOINT AND/OR TIME ATTM. SHORTWAVE PROGGED TO MOVE
ACROSS THE NORTH CENTRAL US ON THURSDAY AND BRING NEXT FRONT INTO
THE NORTHERN PLAINS THEN INTO EASTERN KS. HAVE GONE NEAR HPC
GUIDANCE SLT CHANCE TO CHANCE POPS...ALSO SINCE GFS MAY BE THE
LEAST AMPLIFIED OF THE SOLUTIONS. NEAR NORMAL TEMPS EARLY IN THE
WEEK FOLLOWED BY A WARM UP WED AND THURS.
BLAIR/67
&&
.AVIATION...
SHORT TERM DISCUSSION ADDRESSES SPECIFIC WEATHER EXPECTATIONS AS
RELATED TO THUNDERSTORM PROBABILITIES. CURRENTLY ANTICIPATE CEILINGS
TO PROGRESSIVELY LOWER AS THE EVENING AND OVERNIGHT PROGRESSES WITH
CUMULONIMBUS TOWERS AND TURBULENCE ASSOCIATED WITH THUNDERSTORM
ACTIVITY. MINOR LLWS MAY EXIST AS LOW LEVEL JET INCREASES
OVERNIGHT.
BLAIR
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 AM
FRIDAY TO 7 AM SATURDAY FOR AREAS ALONG AND NORTH OF A COUNCIL
GROVE TO TOPEKA TO LAWRENCE
LINE...KSZ008>012-KSZ020>024-KSZ026-KSZ034>040.
&&
Hazardous weather outlook, May 31, 2:54 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU MAY 31 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-011400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CDT THU MAY 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORM CHANCES WILL CONTINUE TO INCREASE ACROSS THE AREA
THROUGH TONIGHT...AND SOME OF THE STORMS COULD BE SEVERE. LARGE
HAIL WILL BE THE PRIMARY HAZARD...BUT DAMAGING STRAIGHT LINE WINDS
AND A FEW TORNADOES WILL ALSO BE POSSIBLE. SOME LOCATIONS COULD
RECEIVE HEAVY AMOUNTS OF RAINFALL WHICH COULD LEAD TO BOTH FLASH
AND RIVER FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FROM THIS
EVENING THROUGH LATE FRIDAY NIGHT...MAINLY ALONG AND NORTH OF A
COUNCIL GROVE TO LAWRENCE LINE.
MINOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE BIG BLUE
RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY NIGHT.
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT...WITH CHANCES CONTINUING ON SATURDAY. SOME OF THE
STORMS ON FRIDAY AND FRIDAY NIGHT HAVE THE POTENTIAL TO BRING
ADDITIONAL SEVERE WEATHER AND HEAVY RAINFALL.
SOME LOCATIONS ALONG THE BIG BLUE RIVER ARE FORECAST TO REMAIN ABOVE
FLOOD STAGE THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO
THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 31, 3:29 PM CST, 1 hour 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT THU MAY 31 2007
KSZ008-020-312230-
CLOUD-REPUBLIC-
429 PM CDT THU MAY 31 2007
...SEVERE THUNDERSTORM ACROSS NORTH CENTRAL KANSAS...
A SEVERE THUNDERSTORM OVER NORTH CENTRAL KANSAS WILL MOVE
EAST AT 40 MPH AND APPROACH WESTERN REPUBLIC AND NORTHWEST CLOUD
COUNTIES BETWEEN 5 PM AND 515 PM CDT. THIS STORM HAS A HISTORY OF
PRODUCING LARGE HAIL UP TO GOLFBALL SIZE. PERSONS IN REPUBLIC AND
NORTHWEST CLOUD COUNTIES SHOULD BE PREPARED FOR THIS STORM IF A
WARNING IS ISSUED.
Thunderstorm Wind, Republic
- When
- May 31, 4:35 PM CST
- Where
- Republic County, 1 mi N of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.934, -97.820
Wind gust of at least 60mph reported by Law Enforcement. Tree limbs broken off. Very heavy rain and small hail also reported.
Flash Flood, Republic
- When
- May 31, 5:00 PM CST to 7:30 PM CST
- Where
- Republic County, Republic
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.920, -97.820
Water flowing over Fir road one-half mile east of the city of Republic...as well as 2 miles west of highway 81 on Fir road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20071 death · 1 event
- Hail and Damaging Winds in Kansas, May 31, 20073 injured · $1.6 million · 1.75 in hail · 28 events
- Tornado and Hail in Kansas, May 31, 2007$3.0 million · EF0 · 26 events
- Tornadoes and Flash Flooding in Texas, May 31, 2007$375,000 · EF0 · 20 events
- Tornadoes and Hail in Oklahoma, May 31, 2007$46,000 · EF1 · 12 events
- Hail and Damaging Wind in Nebraska, May 31, 2007$155,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kansas, May 31, 2007$15,000 · 1.75 in hail · 20 events
- Tornado and Hail in Kansas, May 31, 2007EF0 · 26 events
- Hail and Damaging Winds in New York, May 31, 20072 injured · 1.75 in hail · 9 events
- Hail and Damaging Winds in Pennsylvania, May 31, 2007$20,000 · 1.5 in hail · 5 events
- Hail in Texas, May 31, 20072.75 in hail · 16 events
- Hail and Damaging Winds in Virginia, May 31, 2007$10,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35902, 32585.